Hail, Lancaster
- When
- May 3, 4:57 PM CST
- Where
- Lancaster County, 0.87 mi SE of Hanlon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -96.660
Thunderstorms developed in two areas of eastern Nebraska on the afternoon of May 3rd. The first and most intense developed near Lincoln at the intersection of a surface trough and a thermal boundary, which was the result of earlier day weaker thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed in two areas of eastern Nebraska on the afternoon of May 3rd. The first and most intense developed near Lincoln at the intersection of a surface trough and a thermal boundary, which was the result of earlier day weaker thunderstorms. Although moisture and thus instability were limited, favorable shear and boundary interaction allowed for a couple of supercells to track southeast across southeast Nebraska producing significant hail and one weak tornado. The other area of thunderstorm development was across northeast Nebraska associated with a cold front. This area had limited instability as well, but also weaker shear than farther south and resulted in less intense storms. The threat of severe weather generally ended shortly after midnight as the storms weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 3, 2:39 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 339 PM CDT SUN MAY 3 2015 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) ISSUED AT 336 PM CDT SUN MAY 3 2015 A WEAK MID LEVEL VORT MAX CONTINUES TO DRIFT EAST ACROSS CENTRAL NEBRASKA THIS AFTERNOON. THIS HAS SPARKED A FEW ISOLATED THUNDERSTORMS OVER SOUTHEAST NEBRASKA WHICH CONTINUE TO STRUGGLE TO HOLD TOGETHER. OTHERWISE...A MID LEVEL TROUGH CONTINUES TO SWING EAST ACROSS THE SOUTHERN CANADIAN PRAIRIE PROVINCES WHILE A STRONGER TROUGH DIGS OFF THE CALIFORNIA COAST. AT THE SURFACE...A COLD FRONT EXTENDS FROM SWRN MN THROUGH SOUTHEASTERN SD AND INTO SOUTHWESTERN NEBRASKA. AHEAD OF THIS IN THE WARM SECTOR...SFC DEWPOINTS REMAIN IN THE MID TO UPPER 50S WITH SOME LOWER 60S POOLING ACROSS THE CWA. WITH INCREASING INSTABILITY THIS AFTERNOON DUE TO HEATING...WE CANNOT RULE OUT A FEW ISOLATED THUNDERSTORMS THROUGH THE LATE AFTERNOON INTO THE EARLY EVENING. WE WILL BE LACKING DEEP LAYER SHEAR SO WE DO NOT ANTICIPATED ANY REAL ORGANIZED SEVERE WEATHER...MAINLY JUST A FEW ISOLATED STRONG STORMS. THE SFC FRONT WILL STALL ACROSS NORTHERN KANSAS OVERNIGHT AND REMAIN STATIONARY UNTIL MONDAY AFTERNOON AS IT BEGINS TO DRIFT NORTH. AT THE SAME TIME..THE ABOVE MENTIONED MID LEVEL SHORTWAVE TROUGH OFF THE CALIFORNIA COAST WILL BEGIN TO EJECT IMPULSES ACROSS THE SOUTHWESTERN STATES AND TOWARD EASTERN COLORADO. STORMS MAY BE ONGOING EARLY IN THE DAY ALONG THE FRONT BUT THE SEVERE RISK WILL INCREASE WITH PEAK HEATING DURING THE AFTERNOON ALONG SFC CONVERGENCE NEAR THE BOUNDARY. DEEP LAYER BULK SHEAR VALUES WILL INCREASE TO NEAR 35 TO 40 KTS ACROSS SOUTHEAST NEBRASKA BY AFTERNOON AS WELL. ALL OF SOUTHEAST NEB/SOUTHWEST IOWA HAVE BEEN OUTLOOKED IN A SLIGHT RISK FOR DAY 2. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 336 PM CDT SUN MAY 3 2015 THE BOUNDARY CONTINUES TO PUSH NORTH THROUGH THE DAY TUESDAY...EXTENDING ACROSS THE NORTHERN CWA BY MID DAY GIVING THE REGION A CONTINUE CHANCE FOR SHOWERS AND THUNDERSTORMS AS UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AS THE BASE MOVES THROUGH NEW MEXICO/SOUTHERN COLORADO. STRONG WARM/MOIST LOW LEVEL FLOW AHEAD OF THIS WILL BRING CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK IN WARM AIR ADVECTION REGIME. THETA-E AXIS WILL EXTEND THROUGH THE FORECAST AREA WITH PW'S AROUND 1.25 TO 1.50" THROUGH THE EARLY PART OF THE WEEK. ANY OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE MODERATE TO HEAVY RAINFALL. AN ACTIVE REMAINDER OF THE WEEK AND NEXT WEEKEND LOOK ACTIVE AS WELL WITH PIECES OF SHORTWAVE ENERGY EJECTING OUT INTO THE CENTRAL PLAINS AS A SOUTHWESTERN TROUGH DIGS ACROSS THE FOUR CORNERS REGION. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1211 PM CDT SUN MAY 3 2015 SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE THIS AFTN ALONG A COLD FRONT PUSHING THRU ERN NEB. IT IS POSSIBLE THAT A FEW STORMS MAY APPROACH OR BECOME SEVERE LATE THIS AFTN. HAVE ADDED TEMPO GROUPS AT ALL TERMINALS FOR POSSIBLE LATE AFTN/EARLY EVENING MVFR CONDITIONS. VFR CONDITIONS THEN PREVAILING THIS EVENING THRU THE REST OF THE FCST PD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...KERN LONG TERM...KERN AVIATION...DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 410 PM CDT SUN MAY 3 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 410 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER EASTERN NEBRASKA LATE THIS AFTERNOON IN RESPONSE TO A COLD FRONT MOVING THROUGH THE OUTLOOK AREA. A FEW STORMS MAY EVEN APPROACH OR BECOME SEVERE LATE THIS AFTERNOON AND BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. DURING THE EARLY EVENING HOURS...NON-SEVERE THUNDERSTORM ACTIVITY SHOULD BE MOVING ACROSS SOUTHWEST IOWA. SEVERE STORMS ARE POSSIBLE ON MONDAY AFTERNOON...PRIMARILY ALONG AND SOUTH OF INTERSTATE 80. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THROUGH THE REMAINDER OF THE WEEK. A FRONTAL BOUNDARY WILL BE THE FOCUS FOR STORMS INTO MONDAY NIGHT...SOME OF WHICH COULD BE SEVERE...ESPECIALLY ACROSS SOUTHEAST NEBRASKA. RIPPLES OF ENERGY MOVING OUT ACROSS THE PLAINS FROM THE SOUTHWEST COULD TRIGGER STORMS IN THE PERIOD FROM TUESDAY THROUGH SATURDAY. THE HIGHEST CHANCES FOR SEVERE STORMS APPEAR TO BE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING...BUT PLEASE PASS ALONG REPORTS OF LARGE HAIL OR DAMAGING WINDS. STORM SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
104 PM CDT SUN MAY 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CEDAR BLUFFS 41.40N 96.61W
05/03/2015 M1.22 INCH SAUNDERS NE AMATEUR RADIO
24 HOUR RAINFALL
0700 AM HEAVY RAIN 3 SE CEDAR BLUFFS 41.37N 96.57W
05/03/2015 M1.13 INCH SAUNDERS NE AMATEUR RADIO
24 HOUR RAINFALL
0700 AM HEAVY RAIN 3 E LINWOOD 41.41N 96.87W
05/03/2015 M0.99 INCH SAUNDERS NE AMATEUR RADIO
24 HOUR RAINFALL
0700 AM HEAVY RAIN YUTAN 41.24N 96.40W
05/03/2015 M1.05 INCH SAUNDERS NE AMATEUR RADIO
24 HOUR RAINFALL
&&
J-E.KLISHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
105 PM CDT SUN MAY 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WSW COLON 41.29N 96.64W
05/03/2015 M1.41 INCH SAUNDERS NE COCORAHS
24 HOUR RAINFALL
&&
J-E.KLISHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 PM CDT SUN MAY 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN PRAGUE 41.31N 96.81W
05/03/2015 M1.74 INCH SAUNDERS NE CO-OP OBSERVER
24 HOUR RAINFALL
&&
J-E.KLISHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 433 PM CDT SUN MAY 3 2015 NEZ051-065>067-032200- CASS NE-SEWARD NE-LANCASTER NE-SAUNDERS NE- 433 PM CDT SUN MAY 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...NORTHERN LANCASTER...SOUTHERN SAUNDERS AND EAST CENTRAL SEWARD COUNTIES UNTIL 500 PM CDT... AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANT DALE...OR 10 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LINCOLN...WAVERLY...MALCOLM...DENTON...RAYMOND...DAVEY...CONESTOGA STATE RECREATION AREA AND PAWNEE STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 60 AND 77. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 388 AND 412. LAT...LON 4071 9687 4087 9697 4105 9660 4087 9646 TIME...MOT...LOC 2132Z 240DEG 26KT 4084 9688 FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 511 PM CDT SUN MAY 3 2015 NEZ066-032245- LANCASTER NE- 511 PM CDT SUN MAY 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANCASTER COUNTY UNTIL 545 PM CDT... AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINCOLN...MOVING NORTHEAST AT 15 MPH. PEA TO DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL AS HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... LINCOLN...DENTON AND DAVEY. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 54 AND 77. INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 392 AND 409. LAT...LON 4065 9679 4080 9688 4104 9663 4077 9647 TIME...MOT...LOC 2210Z 234DEG 10KT 4079 9678 FOBERT
The Omaha radar (KOAX), 77 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
21 hail, 1 tornado. Local standard time, as filed.
Hail was falling near Memorial Stadium.
Hail ranged in size at different times from penny size to as large as 2 inches in diameter.
Storm chaser reports, as well as video, indicated a brief tornado occurred from the supercell in southern Lancaster County. No damage was reported from the tornado, and video indicated that the tornado was brief.
The hail lasted for several minutes in the city of Johnson and ranged from 1 inch to 1.50 inches in diameter.
Hail from 1 inch to 1.25 inches in diameter was reported by both the public and an COOP Observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565047, 565046, 565048, 565050, 565049, 565051, 565052, 565054, 565055, 565053, 565058, 565059, 565060, 565061, 565118, 565063, 565064, 565065, 565066, 565069, 565070, 565072.